Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 242, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 2, 2002, 12:59 PM CDT for Texas County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2002, 12:59 PM CDT (17:59 UTC)
- Expired
- Aug 2, 2002, 1:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Texas County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 1:11 PM CDT | Hail 0.75 | Houston, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2081 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
764 WUUS53 KSGF 021759 SVRSGF MOC215-021845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1259 PM CDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL TEXAS COUNTY IN MISSOURI * UNTIL 145 PM CDT * AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOUSTON...AND MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... TEXAS COUNTY. THE TOWNS OF BUCYRUS...SOLO AND SIMMONS ARE ALSO IN THE PATH OF THIS STORM. LAT...LON 3734 9180 3744 9198 3728 9213 3716 9193 CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:55 AM CDT, 10 hours 4 minutes earlier.
Area forecast discussion, Aug 2, 2:55 AM CDT, 10 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 255 AM CDT FRI AUG 2 2002 FORECAST CHALLENGES INCLUDE CHANCE OF THUNDERSTORMS TODAY AND TEMPERATURES. SURFACE FRONT STILL PUSHING SOUTH AND EXTENDED FROM QUINCY IL TO EMPORIA KS AT 07Z. SUBSTANTIAL DROP IN DEWPOINTS BEHIND THE FRONT WITH READINGS IN THE LOWER 50S ACROSS NORTHWEST MISSOURI. THE FRONT WILL SAG INTO SOUTHERN MISSOURI AND BECOME MORE DIFFUSE TODAY. MODEST LOW LEVEL CONVERGENCE AND MOISTURE POOLING ALONG THE WEAKENING FRONT WILL SPARK A FEW AFTERNOON AND EARLY EVENING THUNDERSTORMS. APPEARS DEWPOINTS MAY LOWER A BIT ACROSS CENTRAL MISSOURI THIS AFTERNOON AS LOW LEVEL FLOW TURNS NORTHEAST. THIS ALONG WITH MORE CLOUD COVER WILL LIKELY KEEP TEMPERATURES IN CHECK. THEREFORE I WILL CANCEL THE HEAT ADVISORY. THE UPPER RIDGE WILL ASSERT ITSELF ACROSS THE REGION OVER THE NEXT SEVERAL DAYS BRINGING A PROLONG PERIOD OF HOT AND HUMID WEATHER WITH LITTLE CHANCE OF RAIN. I WILL NOT ISSUE HEAT RELATED PRODUCTS AT THIS TIME. IT APPEARS DEWPOINTS MAY LOWER A BIT ON SATURDAY AS SURFACE WINDS MAINTAIN AN EASTERLY COMPONENT. HIGHS IN THE MIDDLE TO UPPER 90S LOOK TO BE COMMON OVER THE WEEKEND INTO NEXT WEEK. .SGF...NONE. FOSTER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:00 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 45 min |
| Aug 2, 2:04 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 41 min |
| Aug 2, 4:07 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 38 min |
| Aug 2, 4:34 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 41 min |
| Aug 2, 4:51 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 39 min |
| Aug 2, 4:57 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 48 min |
| Aug 2, 5:21 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 39 min |
| Aug 2, 5:31 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 44 min |
| Aug 2, 5:42 PM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski | 33 min |
| Aug 2, 5:50 PM CDT | Flash Flood Warning | SGF | Barry | 3 hr |
| Aug 2, 5:51 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 39 min |
| Aug 2, 6:34 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.